Iowa, 2008

Hail in Iowa, March 27, 2008

March 27, 2008 · NWS DMX · 1 event in 1 county or zone

Strong warm air advection was in place over Iowa as low pressure intensified over the southern Plains. A polar cold front extended from the Ohio River Valley, southwest through Missouri, into the low.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Strong warm air advection was in place over Iowa as low pressure intensified over the southern Plains. A polar cold front extended from the Ohio River Valley, southwest through Missouri, into the low. Elevated thunderstorms formed over southern Iowa during the overnight and early morning hours of the 27th. Many of them produced one quarter to one half inch diameter hail. One of the storms became severe over Mahaska County and produced one inch diameter hail northeast of Pella.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 27, 2:40 AM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Mar 27, 2:40 AM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 AM CDT THU MAR 27 2008

.SHORT TERM...TODAY
LIGHT SNOW IS ONGOING EARLY THIS MORNING ACROSS THE NORTHERN HALF OF
IOWA. ALONG HIGHWAY 30 THE RAIN HAS STARTED TO MIX WITH OR CHANGE
OVER TO SNOW. SOME LOCATIONS IN THE ADVISORY AREA HAVE RECEIVED 2 TO
3 INCHES SO FAR WITH ANOTHER 1 TO 2 POSSIBLE. FARTHER
SOUTH...BETWEEN THE HIGHWAY 3 AND HIGHWAY 30 CORRIDORS...AMOUNTS
SHOULD RANGE FROM 1 TO 3 INCHES. SNOW WILL TAPER OFF QUICKLY THIS
AFTERNOON AS FORCING WANES...AND HAVE DECIDED TO EXPIRE THE ADVISORY
IN THE FAR NORTH AT 18Z INSTEAD OF 00Z THIS EVENING.

.LONG TERM...TONIGHT-MONDAY
HIGH PRESSURE OVER THE NORTHERN PLAINS WILL CONTINUE TO PUSH SOUTH
THIS EVENING AND OVERNIGHT BRINGING DRIER AIR TO THE STATE AND
DIMINISHING PRECIPITATION CHANCES. SIGNIFICANT DRYING OCCURS IN THE
MID LEVELS AND DESPITE ONE MORE SURGE OF QG FORCING WITH FINAL SHORT
WAVE PASSING THROUGH...THE DRY AIR WILL LIMIT PRECIPITATION
CHANCES.  SOME DRIZZLE MAY BE POSSIBLE EARLY THIS EVENING WITH THE
LOSS OF ICE INTRODUCTION THOUGH LACK OF FORCING IN THE LOW LEVEL
SATURATED LAYER WILL REDUCE THIS RISK AS WELL. THE STATE WILL BE
UNDER THE INFLUENCE OF THE CANADIAN HIGH PRESSURE PUSHING THROUGH
THE WESTERN GREAT LAKES ON FRIDAY WITH A COOL SOUTHEAST FLOW HOLDING
TEMPERATURES IN THE 30S AND 40S. RETURN FLOW COMMENCES ON SATURDAY
WITH PRECIPITATION CHANCES INCREASING LATE IN THE DAY OVER THE WEST
THOUGH NOT EXPECTING MUCH UNTIL SATURDAY EVENING. THE PRECIPITATION
TYPE WILL BE RAIN POSSIBLY ISOLATED THUNDER SOUTH AND CONTINUING
THROUGH SUNDAY. HAVE LOWERED HIGHS SUNDAY WITH SOUNDINGS SUGGESTING
SATURATED CONDITIONS AND LIMITED MIXING AND RECOVERY FROM MILD
MORNING LOWS. UNSEASONABLY COOL STILL ON MONDAY WITH PRECIPITATION
CHANCES LINGERING MAINLY OVER THE SOUTHEAST.

&&

.AVIATION...27/06Z
LIGHT SNOW WILL CONTINUE ACROSS THE NORTHERN HALF OF IOWA THIS
MORNING BEFORE DIMINISHING THIS AFTERNOON. KOTM SHOULD REMAIN ALL
RAIN...WHILE KDSM WILL LIKELY BECOME MIXED WITH OR CHANGE OVER TO
ALL SNOW BY LATE MORNING. EXPECT MAINLY MVFR CONDITIONS AT
KDSM/KOTM...WHILE NORTHERN TAF SITES WILL SEE IFR TO OCCASIONALLY
LIFR CONDITIONS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
SNOW ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR CERRO GORDO-
EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH.

LONG TERM...DONAVON
SHORT TERM/AVIATION...KINNEY
Hazardous weather outlook, Mar 27, 3:58 AM CST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
458 AM CDT THU MAR 27 2008

IAZ004>007-015>017-281000-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
458 AM CDT THU MAR 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA MAINLY NORTH OF HIGHWAY 18.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL CONTINUE THIS MORNING BEFORE DIMINISHING THIS AFTERNOON.
ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE BY
THIS AFTERNOON. A SNOW ADVISORY IS IN EFFECT FOR THE AREA...PLEASE
REFER TO WEATHER.GOV/DES MOINES FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THOUGH SNOWFALL REPORTS ARE
ENCOURAGED.

IAZ023>028-033>039-044>050-281000-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
458 AM CDT THU MAR 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
NORTH OF HIGHWAY 30.

.DAY ONE...TODAY AND TONIGHT

EXPECT PERIODS OF SNOW TODAY WITH ACCUMULATIONS OF 1 TO 2 INCHES
POSSIBLE ALONG WITH LOCALLY HIGHER AMOUNTS. THIS SNOW WILL CAUSE
ICY PATCHES ON ROADWAYS AND WALKWAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ057>062-070>075-081>086-092>097-281000-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
458 AM CDT THU MAR 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DONAVON

In the hours before

Local storm report, Mar 27, 4:24 AM CST, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DES MOINES IA
524 AM CDT THU MAR 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 AM     SNOW             ROCKWELL CITY           42.40N 94.63W
03/27/2008  E0.2 INCH        CALHOUN            IA   LAW ENFORCEMENT

            LIGHT DUSTING OF SNOW ACCUMULATING ON GRASS.

&&

RK
Local storm report, Mar 27, 4:29 AM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
529 AM CDT THU MAR 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0528 AM     SNOW             LIVERMORE               42.87N 94.18W
03/27/2008  E1.0 INCH        HUMBOLDT           IA   LAW ENFORCEMENT

&&

RK
Local storm report, Mar 27, 4:30 AM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
530 AM CDT THU MAR 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 AM     HEAVY SNOW       HUMBOLDT                42.72N 94.22W
03/27/2008  E0.3 INCH        HUMBOLDT           IA   LAW ENFORCEMENT

            LIGHT ACCUMULATION ON GRASS WITH SNOW ONGOING.

&&

RK
Local storm report, Mar 27, 4:33 AM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
533 AM CDT THU MAR 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 AM     SNOW             1 SSE MASON CITY        43.13N 93.19W
03/27/2008  M1.0 INCH        CERRO GORDO        IA   TRAINED SPOTTER

0450 AM     SNOW             SAC CITY                42.42N 95.00W
03/27/2008  E0.5 INCH        SAC                IA   LAW ENFORCEMENT

            SNOW MIXED WITH RAIN AND SLEET WITH SOME SLICK SPOTS ON
            ROADS.

0452 AM     SNOW             ROCKWELL CITY           42.40N 94.63W
03/27/2008  E0.2 INCH        CALHOUN            IA   LAW ENFORCEMENT

            LIGHT DUSTING OF SNOW ACCUMULATING ON GRASS.

0500 AM     SNOW             POCAHONTAS              42.74N 94.67W
03/27/2008  E0.5 INCH        POCAHONTAS         IA   LAW ENFORCEMENT

            CURRENTLY HEAVY SNOW.

0505 AM     SNOW             EMMETSBURG              43.11N 94.68W
03/27/2008  E1.7 INCH        PALO ALTO          IA   LAW ENFORCEMENT

            ONLY LIGHT ADDITIONAL AMOUNTS OVERNIGHT. LIGHT SNOW
            ONGOING.

0508 AM     SNOW             ESTHERVILLE             43.40N 94.83W
03/27/2008  E0.8 INCH        EMMET              IA   LAW ENFORCEMENT

            ONE HALF TO ONE INCH ESTIMATED ACCUMULATION MAINLY ON
            GRASSY AREAS.

0517 AM     SNOW             ALGONA                  43.07N 94.23W
03/27/2008  E2.3 INCH        KOSSUTH            IA   LAW ENFORCEMENT

            2 TO 2.5 INCHES OF SNOW WITH SNOW CONTINUING.

0521 AM     SNOW             GARNER                  43.10N 93.60W
03/27/2008  E1.5 INCH        HANCOCK            IA   LAW ENFORCEMENT

            1 TO 2 INCHES OF ACCUMULATION ON GRASS.

0528 AM     SNOW             LIVERMORE               42.87N 94.18W
03/27/2008  E1.0 INCH        HUMBOLDT           IA   LAW ENFORCEMENT

0529 AM     HEAVY SNOW       HUMBOLDT                42.72N 94.22W
03/27/2008  E0.3 INCH        HUMBOLDT           IA   LAW ENFORCEMENT

            LIGHT ACCUMULATION ON GRASS WITH SNOW ONGOING.

&&
PRELIMINARY SUMMARY OF SNOWFALL AMOUNTS THROUGH 530 AM.

RK
Local storm report, Mar 27, 5:52 AM CST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
652 AM CDT THU MAR 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     SNOW             DENISON                 42.02N 95.35W
03/27/2008  E1.5 INCH        CRAWFORD           IA   LAW ENFORCEMENT

            THUNDERSLEET FOLLOWED BY THUNDERSNOW. HEAVY SNOW ONGOING
            WITH 1 TO 2 INCHES ACCUMULATION.

&&

RK
Local storm report, Mar 27, 6:25 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
725 AM CDT THU MAR 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 AM     SNOW             FORT DODGE              42.51N 94.18W
03/27/2008  E1.2 INCH        WEBSTER            IA   BROADCAST MEDIA

            SLIGHTLY OVER ONE INCH OF SNOW REPORTED. FROM KCCI TV.

&&

RK

The radar

The Des Moines radar (KDMX), 79 km away, was scanning. The volume nearest the first event began at 13:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mahaska

When
March 27, 7:25 AM CST
Where
Mahaska County, 2.68 mi WSW of Peoria
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.460, -92.850

One inch diameter hail was reported by KCCI TV.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78168.